|Long term "salvage" therapy side effects
Mar 9, 2005
I am a person who has been hiv+ since the 80's and was one of the first people to get the hiv antiblody test after its release. I started meds soon after there was something available besides AZT, due to a random CD4 count of 30. I then began taking various protease inhibitors as they became available, since I always experienced uncomfortable side effects with whatever regimen I was on. At the time, we didn't realize the importance of staying on a particular med unless the side effect was intolerable, to see if it woudl subside over time, and consequently burnt many treatment bridges. I was given a genotype and phenotype test and my meds were completely re-evaluated to the regimen that I am on currently and have been for now close to 5 years. This consists of Lexiva, Invirase (both in full doses), Retonavir enhancement, Ziagen, Zerit, Hydroxyurea, Acyclovir, and several other prophylactic meds including Bactrim, Keflex (recurrent skin infections without it), Xanax for sleep, and Oxycocodone for neuropathy pain!!! Believe it or not, my side effects have become manageable, I never miss a dose, and my viral load has remained undetectable for well over a year now without any blips. I have CD4 counts that have climbed slowly from around 100 to the current 300-350 range. What do we know about long term side effects of these "wild" regimens? I am afraid to even consider changing a thing, although I know this can't be a good thing to do indefinately. Thanks for this forum and your site in general. It is greatly appreciated and helpful.
| Response from Dr. Henry
Great question for which there is no good answer other than--watch closely since patients like yourself are the real laboratory for what happens over the long term. As I tell patients - no lab rat has taken those meds for as long as some of our patients so they have to be diligent (and their docs) observing for problems. Many patients are doing well very long term on a variety or regimens (hundreds of possible combinations). KH
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.